Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 209, NWS Kansas City, MO

July 15, 1998Andrew County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 15, 1998, 6:16 AM CDT for Andrew County, Missouri. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 15, 1998, 6:16 AM CDT (11:16 UTC)
Expired
Jul 15, 1998, 7:00 AM CDT
In force
44 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Andrew County, MO

The radar

The Pleasant Hill radar (KEAX), 146 km from the middle of the area, began a volume at 11:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 11.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1998-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1736 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1998-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1736 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1353 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

266 
WUUS1 KMCI 151119 RRA
SVRMCI
MOC003-151200-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY-PLEASANT HILL MO
616 AM CDT WED JUL 15 1998

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     ANDREW COUNTY IN MISSOURI

* UNTIL 700 AM CDT

* AT 615 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED...A
  SEVERE THUNDERSTORM 8 MILES WEST OF BOLCKOW...OR ABOUT 14 MILES
  SOUTH OF MARYVILLE...MOVING SOUTH AT 25 MILES PER HOUR.

* THE SEVERE THUNDERSTORM WILL BE...
     NEAR FILLMORE AT 620 AM CDT
     NEAR SAVANNAH AT 640 AM CDT
     NEAR AVENUE CITY AT 650 AM CDT

PEOPLE IN THE PATH OF THIS STORM...CAN EXPECT QUARTER SIZE 
HAIL...AND WIND GUSTS UP TO 65 MPH. FOR YOUR SAFETY...MOVE 
INDOORS...AND STAY AWAY FROM WINDOWS.

LAT...LON 4014 9507 3985 9488 3986 9465 4010 9465
          4013 9492
MJM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:20 AM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, Jul 15, 3:20 AM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
320 AM CDT WED JUL 15 1998

FORECAST PROBLEMS INCLUDE HOW FAR SOUTH MCS OVER IOWA WILL MAKE
IT...AND THEN TEMPERATURES. KOAX AND KDMX RADARS SHOW SOUTHWEST
FLANK OF MCS INTENSIFYING...WHILE EASTERN EDGE OF PRECIPITATION
STARTING TO DIMINISH. ONLY WEAK TO MODERATE LLJ SHOWING UP ON
PROFILERS AT 750 AND 500 METERS THIS MORNING OVER SOUTHERN
NEBRASKA/SOUTHERN IOWA. HOWEVER...DUE TO SOUTHWARD MOVEMENT OF
MCS...STORM RELATIVE INFLOW MUST BE ENOUGH TO MAINTAIN STRENGTH AND
EVEN CAUSE REDEVELOPMENT ON SOUTHWEST EDGE. AS A RESULT...WILL
INSERT CHANCE POPS INTO NORTHERN ZONES...ALLOWING FOR THE
POSSIBILITY OF PRECIPITATION MAKING IT THIS FAR SOUTH. AT THIS
TIME...IT APPEARS THAT BEST THREAT FOR SHRA/TSRA IS OVER FAR
NORTHWEST MO.

ALSO OF CONCERN IS STRATUS WORKING NORTHWEST INTO SOUTHEAST PORTION
OF CWA. EXTENT OF THIS CLOUD COVER WILL INFLUECE TEMPS TODAY. AS A
RESULT...WILL BREAK OFF ZONE GROUP IN SOUTHEAST TO LOWER
TEMPERATURES A BIT.

OTHERWISE...FOR TEMPERATURES...PERSISTANCE APPEARS TO BE WAY TO GO
AS MODELS ALL INDICATING TREND TOWARD STRENGTHENING H5 RIDGE TO THE
WEST OF CWA. WILL NOT STRAY TOO FAR FROM GUIDANCE
TEMPERATURES...WITH THE EXCEPTION OF THURSDAY NIGHT NGM. THESE
VALUES SEEM TO COOL AS NGM APPEARS TO MOVE BOUNDARY SOUTH INTO CWA
TO QUICKLY.

.EAX...
.MO...NONE.
.KS...NONE.

MJM

In the hours before

Special weather statement, Jul 15, 6:00 AM CDT, 16 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
600 AM CDT TUE JUL 15 1998

...SEVERE THUNDERSTORMS POSSIBLE OVER FAR NORTHERN MISSOURI AND FAR
NORTHEAST KANSAS TODAY...

FORECAST: SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY
GENERALLY NORTH OF A LINE FROM ATCHISON KANSAS AND ST JOSEPH
MISSOURI TO MACON MISSOURI. ELSEWHERE...CONDITIONS SHOULD REMAIN
DRY. SEVERE WEATHER IS POSSIBLE WITH THE STORMS OVER NORTHERN
MISSOURI AND FAR NORTHEAST KANSAS. THE MAIN THREAT WILL BE FROM
LARGE HAIL AND DAMAGING WINDS.

DISCUSSION: A COMPLEX OF THUNDERSTORMS MOVING SOUTH INTO THE REGION
FROM IOWA AND EASTERN NEBRASKA WILL DISSIPATE OVER NORTHERN MISSOURI
AND FAR NORTHEAST KANSAS THIS MORNING. BOUNDARIES...LEFT BEHIND FROM
THESE STORMS...WILL PROVIDE A POSSIBLE FOCUSING MECHANISM FOR
ADDITIONAL SHOWER AND THUNDERSTORM. DEVELOPMENT THIS AFTERNOON. THE
BEST CHANCE FOR STORMS IS NORTH OF A LINE FROM ATCHISON KANSAS AND
ST JOSEPH MISSOURI TO MACON MISSOURI. SOME OF THESE STORMS COULD BE
SEVERE TODAY. ELSEWHERE...CONDITIONS SHOULD REMAIN DRY.

MJM
Special weather statement, Jul 15, 6:00 AM CDT, 16 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
600 AM CDT TUE JUL 15 1998

...SEVERE THUNDERSTORMS POSSIBLE OVER FAR NORTHERN MISSOURI AND FAR
NORTHEAST KANSAS TODAY...

FORECAST: SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY
GENERALLY NORTH OF A LINE FROM ATCHISON KANSAS AND ST JOSEPH
MISSOURI TO MACON MISSOURI. ELSEWHERE...CONDITIONS SHOULD REMAIN
DRY. SEVERE WEATHER IS POSSIBLE WITH THE STORMS OVER NORTHERN
MISSOURI AND FAR NORTHEAST KANSAS. THE MAIN THREAT WILL BE FROM
LARGE HAIL AND DAMAGING WINDS.

DISCUSSION: A COMPLEX OF THUNDERSTORMS MOVING SOUTH INTO THE REGION
FROM IOWA AND EASTERN NEBRASKA WILL DISSIPATE OVER NORTHERN MISSOURI
AND FAR NORTHEAST KANSAS THIS MORNING. BOUNDARIES...LEFT BEHIND FROM
THESE STORMS...WILL PROVIDE A POSSIBLE FOCUSING MECHANISM FOR
ADDITIONAL SHOWER AND THUNDERSTORM. DEVELOPMENT THIS AFTERNOON. THE
BEST CHANCE FOR STORMS IS NORTH OF A LINE FROM ATCHISON KANSAS AND
ST JOSEPH MISSOURI TO MACON MISSOURI. SOME OF THESE STORMS COULD BE
SEVERE TODAY. ELSEWHERE...CONDITIONS SHOULD REMAIN DRY.

MJM

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 5:57 AM CDTSevere Thunderstorm WarningEAXNodaway33 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.